by Neil Bauman, Ph.D.
A lady wrote:
I came across your extremely informative articles on the Internet, and I wanted to ask you a question. I was recently prescribed Aleve 220 mg and Soma 250 mg for a neck injury. I was instructed to take the two pills together in the evening for 7 days. I took the pills together (1 Aleve and 1 Soma) for 2 evenings, and then stopped because my ear was ringing very loudly, and I feel a significant loss in my hearing on my left side.
I always have tinnitus in my left ear due to damaging my ear in college from listening to a Walkman radio. However, since I took these medications the ringing is much louder, and I feel that I cannot hear as well.
It has been one week since I stopped the medicines, and the increased tinnitus and hearing loss has persisted. Is this permanent damage to my hearing? I am really worried, and regret having taken these medicines in the first place.
The good news is that Carisprodol (Soma) is not known to cause tinnitus or hearing loss. So Soma is off the hook.
The bad news is that Naproxen (Aleve) is known to cause both hearing loss and tinnitus (and a bunch of other ototoxic side effects as well). In fact the “official” figures (which I think are much too low) indicate that Naproxen causes hearing disorders in up to 3% of the people taking it, and tinnitus in up to 9% of the people taking it. It looks like you are one of the “fortunate few”.
It’s hard to know whether the damage will be temporary or permanent. In one study 40% recovered their hearing and 60% had permanent hearing loss after taking Naproxen. Tinnitus results are mixed too. In some people it is permanent, and in others it goes away after some hours or days.
As a very rough rule of thumb, the level of hearing you have a month after stopping the Naproxen will likely be your new “normal” hearing level.
If you remain emotionally neutral to your tinnitus, and ignore it by focusing on other things, hopefully it will fade into the background as you habituate to it.
I hear from numbers of people who say much as you have said, “I am really worried and regret having taken these medicines in the first place.”
The problem with any drug side effects is that you never know whether they will hit you or not, so you don’t know which drugs you need to avoid. For myself, I don’t take any drugs—not even an Aspirin. I use herbals and alternate medicine instead. That way, I never have to worry about ototoxic (or any other) side effects of drugs.
To learn which drugs are (or can be) ototoxic, see “Ototoxic Drugs Exposed“. This book contains information on the ototoxicity of 877 drugs, 35 herbs and 148 chemicals.